[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.3.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1963

Central Scotomata Due to Chlorpropamide (Diabenese)Case Report

Author Affiliations

Alliance, Ohio

Arch Ophthalmol. 1963;69(6):773. doi:10.1001/archopht.1963.00960040779018
Abstract

Bilateral central scotomata may occur as an unusual toxic reaction related to the use of chlorpropamide (Diabenese *) as an oral hypoglycemic agent. The patient in this report developed blurred vision two days after beginning to take chlorpropamide. Givner1 has reported a patient who developed bilateral central scotomata after six months of chlorpropamide therapy.

One must be constantly aware of the toxic aspect of any medication. Givner points out that one might be inclined to ascribe visual loss only to retinopathy in the diabetic patient.

Report of Case  A 53-year-old railroad worker was seen by his family physician on March 3, 1962, in a routine examination for fatigue and weakness. Examination was normal except for glycosuria 3+. Fasting blood sugar was 343 mg%. Complete blood count was normal. On March 10, 1962, the patient began to take chlorpropamide 250 mg each morning. Diabetic diet was advised. Two days later, the

First Page Preview View Large
First page PDF preview
First page PDF preview
×